Skin-Care Tips

Every Last (Sort of Disgusting) Detail Dermatologists Want You To Know About Skin Purging

Zoe Weiner

Zoe WeinerAugust 24, 2020

Thumbnail for Every Last (Sort of Disgusting) Detail Dermatologists Want You To Know About Skin Purging
Pin It
Photo: Getty Images/ Supawadee Adam / EyeEm

Retinol has become the gold standard for treating all sorts of skin conditions from acne to signs of aging, but there’s one problem: In most cases, it makes things worse before it makes them better. Chances are if you’ve ever started on a new retinoid regimen you’re all too familiar with what beauty pros lovingly refer to as the “retinol uglies,” otherwise known as skin purging.

Skin purging—which usually results in a wave of new pimples alongside peeling skin—is a common side effect of any new retinoid routine, but that doesn’t make it any less frustrating. Below, derms explain everything you need to know, and how to get through it without having to toss your retinol for good.

What is skin purging?

Retinol’s claim to fame is that it promotes cell turnover, which means that it brings new, healthy cells to the surface of your skin in order to replace old dead ones. But in the process, it also brings up all kinds of other stuff hiding under your skin, which may lead to sudden breakouts. “Skin purging happens when new ingredients, like retinol, promote increased cell turnover, which causes clogging and worsening breakouts. This is particularly the case as oil and debris that is trapped deeper underneath the skin comes to the surface,” explains board-certified dermatologist Michele J. Farber, MD, of Schweiger Dermatology Group.

So, for example, if you only had one or two pimples when you started on your retinoid, after continued, consistent use, that number may increase before ultimately decreasing for good.  “It’s not that the retinol is making you break out more—it just brings pimples that a brewing below the surface to the surface all at once,” explains board-certified dermatologist Morgan Rabach, MD.

All skin types are prone to experiencing purging, but it may look different depending on where you fall on the dry-oily skin spectrum. “Skin on either extreme will be more likely to purge, as dry skin is more likely to get irritated and oily skin can have more clogging to clear with new products,” says Dr. Farber.

While retinol definitely gets a bad rap when it comes to skin purging, it’s not the only culprit. “Any ingredients that cause cell turnover can cause purging, and that includes exfoliant acids like alpha- and beta-hydroxy acids,” says Dr. Farber. Think: glycolic, lactic, and salicylic acids—all of which are common ingredients in acne treatments. In order to understand where your purge is coming from, be sure to add only one of these types of actives into your routine at a time.

What does—and doesn’t—skin purging look like?

No matter what ingredient is behind your purge, the process tends to look the same. Think redness, new pimples, blackheads, and small bumps. According to Dr. Farber, it typically occurs in areas where you’re already experiencing a breakout. That said, it’s important to differentiate between a purge and a new, unrelated breakout. “A purge generally happens shortly after introducing a new acne ingredient, while a new breakout may occur with stress, your cycle, or introducing a new skin-care product like makeup, serum, or overly thick moisturizer,” says Dr. Farber. If it’s in new areas it’s more likely to be a new breakout, which means you’ll need to treat it differently.

And if you rarely deal with pimples but are suddenly breaking out after introducing a new product, it may not actually be purging at all. Cell turnover aside, it could mean that the product formulation simply isn’t right for your skin. “If you break out after using a product and you don’t typically have acne-prone skin, then it may indicate that the product is too heavy for your skin,” says board-certified dermatologist Jennifer Chwalek, MD of Union Square Laser Dermatology.  She suggests checking the ingredient list to see if it contains things like mineral oil, coconut oil, silicones, or lanolin, which could be clogging your pores while the retinol is trying to clear them.

It’s also important to understand the difference between “purging” and a full-blown reaction—which will leave your skin red, burning, and peeling. “If you are having any skin reaction you should stop all of your skin-care products and use only a gentle, non-fragranced cleanser and moisturizer,” says Dr. Chwelak. “Once the irritation or breakout has cleared and your skin is back to baseline, you can restart your products slowly, one at a time over the course of a few weeks.”

How to deal with skin purging

While purging might be inevitable, it doesn’t mean that you’re totally stuck. First things first, be sure to start slowly when introducing retinol into your routine—use a low-concentration formula once a week so that your skin can get used to it, and over time you can ramp things up to more frequent applications. Plus, be sure to moisturize. “A big mistake is people often do not moisturize when they feel that their skin is oily,” says Dr. Farber. “New acne products, they’re often drying and you’ll keep breaking out if you don’t add in a moisturizer to repair the skin barrier.” She suggests using a light, oil-free moisturizer to keep things balanced.

If the irritation is unbearable, there are a few other tricks of the trade you can employ to make your retinol more tolerable. “Mix it with moisturizer, put it on and wash off, or decrease the concentration of retinol,” says Dr. Rabach. Other derms are a fan of the “retinol sandwich” method, which involves putting on moisturizer before and after your retinoid for an added layer of protection for your skin.

When it’s time to stop

While sudden breakouts from a product that’s meant to fight breakouts can feel like a major betrayal, it’s worth noting that it won’t last forever. According to Dr. Rabach, you should be in the clear after a week or two (and keep in mind that it usually takes two to three months for any new acne treatment to really start working its magic). That said, if you’re still getting irritation or clogging after three or four weeks, it may be time to chat with a derm to reevaluate your regimen.

Got more questions about retinol? Allow board-certified dermatologist Mona Gohara, MD, to answer them for you:

Want even more beauty intel from our editors? Join Well+Good’s Fine Print Facebook group (and follow us on Instagram) for must-know tips and tricks.

Loading More Posts...